MAUDE Adverse Event Report: EXACTECH, INC. CC TIBIAL INSERT SZ 2, 9MM; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL

EXACTECH, INC. CC TIBIAL INSERT SZ 2, 9MM; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Catalog Number 208-22-09
Medical Device Problem Codes Detachment of Device or Device Component (2907); Naturally Worn (2988)
Health Effect - Clinical Codes Pain (1994); Synovitis (2094); Osteolysis (2377); Appropriate Clinical Signs, Symptoms and Conditions Term/Code Not Available (4581)
Date of Event 08/30/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported via legal documentation that a patient had a right knee revision on (b)(6) 2009 and then approximately 12 years, 9 months later experienced a second knee revision on (b)(6) 2022.Patient experienced prosthesis wear, femoral loosening, synovitis, osteolysis and pain.Revision operative report 30 aug 2022-preliminary diagnosis: 1.Recalled right knee implant, 2.Aseptic loosening right total knee replacement.Revision right total knee replacement, all components.Revision to competitor¿s devices.Indication- patient had intermittent pain.Mri showed significant concerning areas for loosing and synovitis as well as areas of osteolysis.-the femur was noted to be grossly loose with gently interruption of the bone cement interface.There was tremendous grade to a bone loss of the proximal femur with almost complete loss of the lateral femoral condyle.Debris was cleaned and a complete synovectomy was performed.-the tibia was noted to be well fixed.It was removed.-the patella was easily removed, there was subimplant osteolysis.New devices were trialed and then implanted.A sterile compressive dressing was placed the patient awakened transferred to the recovery room there were no complications of the procedure.The patient was transferred to stable condition to recovery unit.There is no other patient demographic or medical history available.There is no device return.There are no photos or other images of the device provided.No additional information is available.
 
Additional Manufacturer Narrative
Report number: 1038671-2023-01968 the product associated with the reported event is within the scope of recall z-0019-2022; however, there is insufficient information to evaluate whether the subject issue of the recall was a cause or contributor to the reported event.Multiple mdr reports were filed for this event, please see associated reports: 1038671-2023-01968 the reason for the revision reported cannot be confirmed from the information provided but may be the result of prosthesis wear and femoral loosening or due to inclusion of the polyethylene in the packaging recall.Additionally, these devices appear to have been implanted for over ten years prior to the reported event.Potential contributions of user and patient-related considerations to the event could not be assessed as the devices were not available for evaluation and images and radiographs were not provided.If any further information is obtained that would change or alter any information provided, a supplemental report will be filed accordingly.
 
Event or Problem Description
As reported, the patient underwent a right total knee replacement surgery.Approximately 12 years and 9 months later, the patient was revised for a second time.Because the patient has filed a legal claim, it appears that they are alleging prosthesis wear of an exactech polyethylene device.Per the available information, it also appears that the patient is alleging femoral loosening.Per the revision operative notes, "postoperatively [following the first revision] they continued to have intermittent pain that is worsened recently.In the interim the knee has been recalled.Mri was obtained and showed significant concerns for loosening and synovitis as well as areas of osteolysis.The femur was noted to be grossly loose with gentle interruption of the bone cement interface with a flexible osteotome the femur was removed with no bone loss due to removal.There was tremendous bone loss of the proximal femur with almost complete loss of the lateral femoral condyle.Debris was cleaned and a complete synovectomy was performed.The tibia was noted to be well fixed.".
 
Additional Manufacturer Narrative
This follow-up report is being submitted to relay corrected information.The following sections were corrected: b5, h6, h11.The reported event was unable to be confirmed due to limited information received from the customer.No device was returned for evaluation; further, photographs and/or radiograph images were not provided for review.In august of 2021, it was discovered that a bag used in the packaging of our polyethylene inserts had been produced outside of our quality specifications.The use of these non-conforming bags may enable increased oxygen diffusion to the uhmwpe (ultra-high molecular weight polyethylene) insert, resulting in increased oxidation of the material relative to inserts packaged with bags that conform to specifications.For inserts with greater than five years of shelf life, increased oxidation of the inserts can lead to premature polyethylene wear resulting in a revision surgery.However, while it was packaged in a non-conforming vacuum bag, this tibial insert was on the shelf for less than 5 years before it was implanted.A review of complaint history determined that no further action is required as no trends were identified.A definitive root cause was unable to be determined; however, may have resulted from prosthesis wear and femoral loosening or due to inclusion of the polyethylene in the packaging recall.Additionally, these devices appear to have been implanted for over ten years prior to the reported event.Potential contributions of user- and patient-related considerations to the event could not be assessed as the devices were not available for evaluation and images and radiographs were not provided.

Brand Name
CC TIBIAL INSERT SZ 2, 9MM
Common Device Name
PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Manufacturer (Section D)
EXACTECH, INC.
2320 nw 66 court
gainesville FL 32653
Manufacturer (Section G)
EXACTECH INC.
2320 nw 66th court
gainesville FL 32653
Manufacturer Contact
geoff gannon
2320 nw 66th court
gainesville, FL 32653
MDR Report Key21246361
Report Number1038671-2025-00446
Device Sequence Number3627522
Product Code JWH
UDI-Device Identifier10885862054166
UDI-Public10885862054166
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K954208
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2009
Device Explanted Year2022
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/15/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/14/2014
Device Catalogue Number208-22-09
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/13/2023
Supplement Date Received by Manufacturer04/02/2026
Initial Report FDA Received Date01/27/2025
Supplement Report FDA Received Date04/15/2026
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured09/16/2009
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age69 YR
Patient SexFemale